Tennessee, 2019

Hail and Lightning Strike in Tennessee, June 27, 2019

June 27, 2019 · NWS HUN · 2 events in 2 counties and zones

A complex of thunderstorms dropped southeast through western into southern middle Tennessee. One of these storms produced hail in Franklin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A complex of thunderstorms dropped southeast through western into southern middle Tennessee. One of these storms produced hail in Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 27, 2:33 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 27, 2:33 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
333 PM CDT Thu Jun 27 2019

.NEAR TERM...(Tonight)
Issued at 333 PM CDT Thu Jun 27 2019

An area of convection moving to the SE from the Mid South and
northern Mississippi, had resulted in scattered to numerous showers
and thunderstorms that affected much of the western half our area.
In addition to the more organized convection, a collision of
boundaries, along with lift provided by an MCV moving to the SW from
the western KY/TN border, has resulted in scattered to numerous
showers and thunderstorms, especially west of the I-65 corridor. This
activity as it slowly moves eastward has brought rainfall amounts
upwards to 2 inches over parts of far NW Alabama. High temperatures
this afternoon before shower activity had risen into the mid 80s to
around 90.

The big feature for the remainder of this afternoon and evening
includes additional shower and thunderstorm activity moving to the
SE from northern Mississippi. The leading edge of the strongest
storms were located approx from east of Greenville MS, to across the
Golden Triangle, then arching NE to Cullman county. Light to moderate
rainfall west of it was also moving to the east and SE, moving
towards NW Alabama. Given that locally heavy rainfall had already
affected parts of this area within the last couple of hours, a risk
of flooding/flash flooding cannot be ruled out into the early
evening. HiRes NMM/ARW output into the evening were in good agreement
showing a diminishing trend to the shower activity during the course
of the evening and overnight. Night time lows by Friday morning
should cool into the mid 60s to around 70. Patchy late night fog
within some of the more sheltered valleys is possible, but did not
include it in the grids this issuance.

.SHORT TERM...(Friday through Saturday)
Issued at 333 PM CDT Thu Jun 27 2019

The aformentioned MCV should be moving further to the SW across
northern Mississippi and continue on a general weakening trend. A
troughing west/ridging west pattern will otherwise be present into
the late week. Despite more ridging closer to this region, sufficient
moisture and daytime heating produced instability will bring isolated
showers and storms to the area tomorrow. Between denser clouds and
showers both days, high temperatures tomorrow and on Saturday will
again rise into the mid 80s to around 90. Normal high/low readings
during this period are around 90/70.

.LONG TERM...(Saturday night through Wednesday)
Issued at 333 PM CDT Thu Jun 27 2019

An upper low situated just south of the Hudson will slowly move to
the ESE, reaching the New England coast on Sunday. Troughing
induced by this trough will bring a front southward to the North
Carolina Outer Banks. Strong and warm high ridging reamplifying to
our south will keep this boundary well to the north of this region.

Thus no big changes are expected weatherwise into the 4th of July
holiday period. Daily high temperatures should range from the mid 80s
and lower 90s, with lows into the upper 60s and lower 70s. Heat index
values in the mid 90s over the weekend, should gradually rise into
the upper 90s to around 100 for the mid/latter half of next week. The
strong daytime heating, creating more instability will result in
isolated to scattered shower and thunderstorm chances each day
(mainly diurnal more likely in the day and less in the night).

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1255 PM CDT Thu Jun 27 2019

A Mesoscale Convective Vortex spinning over the western KY/TN border
should slowly drift to the SW and weaken into Friday. A convective
complex SW of that MCV will move eastward, bringing scattered to
numerous showers and thunderstorms across the Tennessee Valley into
the evening. NW AL and KMSL terminal stand to have the better rain
chances, with lesser chances further to the east. Erratic gusty
winds over 40kt, temporarily reduced CIG/VIS and frequently
lightning will accompany the stronger storms/heavier showers. Shower
activity should wane this evening, but may not entirely dissipate
given continuing instability and the presence of the convective
complex.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...RSB
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 27, 1:46 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
246 PM CDT Thu Jun 27 2019

ALZ001>010-016-TNZ076-096-097-281100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
246 PM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered to numerous showers and thunderstorms will continue through
this evening. Some may be strong to marginally severe, with damaging
winds and small hail as the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated to scattered thunderstorms remain possible into next week,
with the best chances during the afternoon and early evening. Gusty
winds and frequent lightning will be the primary threats with any of
the stronger thunderstorms.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jun 27, 2:08 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
308 PM CDT Thu Jun 27 2019

ALZ005>009-016-272045-
Marshall AL-Madison AL-Morgan AL-Limestone AL-Cullman AL-Jackson AL-
308 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...
NORTHWESTERN MARSHALL...MADISON...LIMESTONE...CULLMAN AND MORGAN
COUNTIES UNTIL 345 PM CDT...

At 303 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harvest to Good Hope. Movement was nearly
stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Huntsville, Decatur, Madison, Athens, Cullman, Hartselle, Arab,
Moores Mill, Meridianville and Redstone Arsenal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

&&

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8711 3442 8711 3499 8706 3499 8616
      3426 8644 3425 8652 3412 8660 3409 8668
      3409 8669 3405 8668 3406 8671 3403 8670
      3398 8676 3391 8692 3387 8693 3386 8699
TIME...MOT...LOC 2003Z 272DEG 5KT 3489 8670 3412 8688

25
Special weather statement, Jun 27, 2:42 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
342 PM CDT Thu Jun 27 2019

ALZ005-006-TNZ076-096-097-272130-
Madison AL-Limestone AL-Franklin TN-Moore TN-Lincoln TN-
342 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE...CENTRAL MOORE...LINCOLN AND WEST CENTRAL
FRANKLIN COUNTIES UNTIL 430 PM CDT...

At 340 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lynchburg to near Decatur. Movement was
northwest at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Northern Huntsville, Madison, Athens, Fayetteville, Moores Mill,
Redstone Arsenal, Meridianville, Lynchburg, Hazel Green and Ardmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

&&

LAT...LON 3516 8620 3465 8668 3483 8701 3499 8686
      3499 8684 3502 8684 3535 8652
TIME...MOT...LOC 2040Z 114DEG 9KT 3525 8639 3465 8697

25
Local storm report, Jun 27, 2:52 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
352 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TSTM WND DMG     1 NNE MADISON           34.72N 86.75W
06/27/2019                   MADISON            AL   TRAINED SPOTTER

            A TREE WAS KNOCKED DOWN ONTO MANNINGHAM
            DRIVE.

&&
Special weather statement, Jun 27, 3:05 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
405 PM CDT Thu Jun 27 2019

TNZ076-096-272130-
Moore TN-Lincoln TN-
405 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MOORE AND NORTHERN
LINCOLN COUNTIES UNTIL 430 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving northwest at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fayetteville, Petersburg, Mulberry, Chestnut Ridge, Howell,
Belleville, Mimosa and Booneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3536 8654 3535 8654 3536 8649 3528 8641
      3512 8651 3526 8682 3525 8675 3531 8668
      3533 8660 3536 8660 3537 8659
TIME...MOT...LOC 2105Z 119DEG 17KT 3524 8655

70/DD
Special weather statement, Jun 27, 3:24 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Huntsville AL
424 PM CDT Thu Jun 27 2019

ALZ006-009-272200-
Madison AL-Jackson AL-
424 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND
NORTHEASTERN MADISON COUNTIES UNTIL 500 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Skyline, or 13 miles northwest of Scottsboro, moving
north at 10 mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Skyline, Pleasant Groves, Francisco, Princeton, Plevna, Estillfork,
Trenton, Garth, Hollytree and Larkin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3471 8611 3469 8633 3499 8643 3499 8610
TIME...MOT...LOC 2123Z 173DEG 9KT 3478 8624

70/DD
Special weather statement, Jun 27, 3:55 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
455 PM CDT Thu Jun 27 2019

ALZ009-TNZ097-272230-
Jackson AL-Franklin TN-
455 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JACKSON AND
FRANKLIN COUNTIES UNTIL 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms within the advisory area. The strongest cell was
located 11 miles south of Cowan, or 13 miles south of Winchester.
All storms were moving northwest at 25 mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
this cluster of storms.

Locations impacted include...
Winchester, Decherd, Estill Springs, Cowan, Huntland, Sewanee, Tims
Ford Lake, Anderson, Hytop and Lexie Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
cluster of storms has passed.

&&

LAT...LON 3531 8597 3531 8595 3506 8586 3499 8586
      3487 8609 3511 8632 3513 8631 3515 8633
      3515 8632 3517 8632 3532 8601 3532 8598
TIME...MOT...LOC 2154Z 143DEG 20KT 3500 8603

70/DD

The radar

The Northeast Alabama radar (KHTX), 27 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Franklin

When
June 27, 3:59 PM CST
Where
Franklin County, 0.56 mi E of Cowan
Measured
1 in hail
Reported by
Public
Coordinates
35.170, -86.010

Hail up to quarter sized was reported in Cowan. Time was estimated by radar.

Lightning, Lincoln

When
June 27, 4:23 PM CST
Where
Lincoln County, 1.29 mi W of Corder Xrd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.083, -86.502

A shed was struck by lightning, and connected wiring sparked a fire to the attached home. Fortunately, only wiring was damaged in the home, but the shed was destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840729, 822070.